Hail, Chippewa
- When
- June 25, 8:35 AM CST
- Where
- Chippewa County, 3.23 mi WNW of Milan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.140, -95.990
During the morning of Friday June 25th, a small complex of thunderstorms developed across west-central Minnesota, and quickly moved eastward across southern Minnesota. Isolated severe weather occurred with these storms in west-central Minnesota during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the morning of Friday June 25th, a small complex of thunderstorms developed across west-central Minnesota, and quickly moved eastward across southern Minnesota. Isolated severe weather occurred with these storms in west-central Minnesota during the morning hours.
During the afternoon, a larger complex of storms developed across western Minnesota, and moved quickly across portions of central and southern Minnesota during the evening. Damage was extensive as several bow echoes, supercells, and squall lines raced across the area. There were numerous reports of structural damage to farms and homesteads, very large hail, and very large trees blown down. Softball to baseball size hail was reported near New Ulm, Minnesota, with several reports of wind damage throughout southern, and east-central Minnesota.
Several significant tornadoes occurred in portions of south central Minnesota during the late afternoon, and early evening hours.
Two separate severe storms moved across the Twin Cities area, one produced minor damage with hail in the late afternoon, but the second that occurred in the early evening caused more straight-line wind damage throughout the area, along with flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 25, 5:20 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 AM CDT FRI JUN 25 2010 UPDATED TO ADD THE 12Z AVIATION DISCUSSION BELOW... .DISCUSSION... A SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD LATER TODAY ACROSS MUCH OF THE FORECAST AREA...AS A SURFACE BOUNDARY SETS UP OVER SOUTHERN MN. ADDITIONALLY...IT COULD BE A ONE-TWO PUNCH OF SEVERE WEATHER OVER THE NEXT 48 HOURS...AS THE AFOREMENTIONED BOUNDARY LINGERS ACROSS THE CWA ON SATURDAY. EARLY MORNING WATER VAPOR IMAGERY SHOWS A COLLECTION OF MID LEVEL IMPULSES DROPPING FROM SOUTHERN SASKATCHEWAN/MANITOBA INTO NORTHERN MN. ASSOCIATED CONVECTION CONTINUES TO SPAWN OVER NORTH DAKOTA AND NORTHERN MN OVERNIGHT...ON THE NOSE OF DECENT 850-700MB MOISTURE TRANSPORT. WHILE ISOLD-SCT SHOWERS/TS ARE EXPECTED TO GRADUALLY SPREAD INTO THE CENTRAL MN PORTION OF THE CWA THIS MORNING...THE MORE WIDESPREAD AND POTENTIALLY SEVERE ACTIVITY IS EXPECTED TO ARRIVE THIS AFTERNOON/EVE AS DESTABILIZATION OCCURS IN THE VICINITY OF THE BOUNDARY OVER SOUTHERN MN. SUPERCELLULAR STORM MODE APPEARS PROBABLE THIS AFTERNOON/EVE FROM CENTRAL INTO SOUTH CENTRAL MN WITH PROGGED 0-6KM BULK SHEAR VALUES OF 50-60 KTS. FORECAST ML CAPE TO 3 KM OF 100 J/KG AND 0-1KM EHI VALUES OF 2-4 MS/S2 ALSO ILLUSTRATE THE POTENTIAL FOR TORNADOGENESIS OVER CENTRAL/SOUTH CENTRAL MN THIS AFTN/EVE. EXPECT THE STORM MODE/THREATS TO TRANSITION TO A MCS/DAMAGING WIND SCENARIO AS THE EVENING PROGRESSES. HEAVY RAINFALL WILL BECOME A CONCERN LATER THIS EVENING AND TONIGHT...AS AN AREA OF DIFFLUENT THICKNESS SETS UP FROM CENTRAL MN INTO WEST CENTRAL WI...WHERE PWAT VALUES SURGE TO NEARLY 200 PERCENT OF NORMAL /2 INCHES/. HAVE RELEGATED 90 POPS AND 1-2 INCH QPF VALUES OVER THIS AREA OF CENTRAL MN AND WEST CENTRAL WI FOR TONIGHT. FORECAST CONFIDENCE WAS INITIALLY WAVERING A BIT FOR SATURDAY...DUE IN PART TO THE 25.00Z RUN OF THE NAM...WHICH PUSHED THE BOUNDARY AND IMPETUS FOR SEVERE STORMS SOUTH OF THE FORECAST AREA. HOWEVER...THE 25.06Z RUN OF THE NAM HAS COME BACK IN LINE WITH THE MAJORITY OF THE DETERMINISTIC AND ENSEMBLE MEAN SOLUTIONS...INCLUDING THE 25.00Z ECMWF...WHICH KEEP THE FRONT SITUATED OVER CNTRL/SRN MN INTO WEST CENTRAL WI ON SATURDAY AFTERNOON. HAVE THEREFORE INCLUDED 70-80 POPS ACROSS THE MAJORITY OF THE CWA ON SATURDAY AFTN/NIGHT. THE FEATURE THAT THE SATURDAY EVENT WOULD HAVE GOING FOR IT THAT TODAY/S EVENT DOESN/T...IS THE ENTRANCE REGION OF A 100 KT JET IN PLACE OVERHEAD. SUNDAY SHOULD WIND UP BEING A MOSTLY DRY DAY...OTHER THAN POSSIBLY A FEW LINGERING SHOWERS IN THE MORNING ACROSS EAST CENTRAL MN AND WEST CENTRAL WI. A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE AREA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK...WHICH WILL BRING DRY AND MILD CONDITIONS TO CLOSE OUT THE MONTH OF JUNE. && .AVIATION... /12Z TAF ISSUANCE/ COVECTIVE COMPLEX OVER NORTH CENTRAL MN...WILL CONTINUE TO WEAKEN AS IT MOVES INTO A MORE STABLE AIRMASS THIS MORNING. ON THE SOUTHERN END OF THE COMPLEX...EXPECT A FEW THUNDERSTORMS MAY DEVELOP AS FAR SOUTH NEAR KAXN AND KSTC. ELSEWHERE...MID/UPPER LEVEL IMPLUSES...ARE EXPECTED TO TRIGGER THUNDERSTORMS OVER THE UPPER MIDWEST THIS AFTERNOON AND EVENING. FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTH-EAST OVER SOUTHERN MINNESOTA TONIGHT...THEN BECOME QUASI-STATIONARY. AIRMASS EXPECTED TO DESTABLIZE OVER A VAST PART OF THE CENTRAL AND SOUTH CENTRAL MN AND WESTERN WISCONSIN LATER THIS AFTERNOON. IMPLUSE OVER SOUTH DAKOTA...SHOULD HELP FIRE OFF SOME INTENSE STORMS LATER...WEATHER CONDS LOWERING TO MVFR TO IFR CONDS IN THE VICINITY OF THE STORMS. MAINLY VFR CONDS THROUGH THE BULK OF THE DAY. WEATHER CONDITIONS LOWERING OVERNIGHT TO MVFR-IFR CATEGORY IN LOW CLOUDS AND FOG. KMSP...VFR CONDS CONTINUES THRU MID AFTERNOON. WEATHER CONDS WILL LOWER TO MVFR/IFR CATEGORY LATE AFTERNOON AND EVENING AS CONVECTION INITIATES. SOME IMPROVEMENT OVERNIGHT..THEN CLOUDS/CEILING LOWERING TO UNDER 2000 FEET AGL AND VISIBILITY 3-5 MILES IN FOG. SFC WINDS SOUTH-SOUTHWEST 10-20 MPH...BECOMING NORTHERLY AFTER FRONTAL PASSAGE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 437 AM CDT FRI JUN 25 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 260945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 437 AM CDT FRI JUN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT...AS A WARM FRONT SETS UP OVER SOUTHERN MINNESOTA. THE STORM MODE IS INITIALLY EXPECTED TO BE OF THE SUPERCELL NATURE...WITH THE ATTENDANT THREATS BEING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. THE STORMS ARE EXPECTED TO CONGEAL INTO A COMPLEX THIS EVENING AND TONIGHT...WITH THE PRIMARY THREATS BECOMING DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONTAL BOUNDARY IS EXPECTED TO LINGER IN THE AREA ON SATURDAY...WITH THUNDERSTORM REDEVELOPMENT ANTICIPATED ON SATURDAY AFTERNOON AND EVENING. ANOTHER ROUND OF SEVERE STORMS IS EXPECTED...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN ON SATURDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 AM CDT FRI JUN 25 2010
MNZ041>043-048-049-251215-
DOUGLAS-MORRISON-POPE-STEARNS-TODD-
607 AM CDT FRI JUN 25 2010
...THUNDERSTORMS WILL MOVE INTO DOUGLAS...MORRISON...POPE...STEARNS
AND TODD COUNTIES BETWEEN 615 AM CDT AND 715 AM CDT...
AT 600 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
WADENA TO 7 MILES WEST OF CAMPBELL. THESE STORMS WERE MOVING SOUTHEAST AT
50 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HEWITT.
MELBY.
MOTLEY.
PHILBROOK.
ROSE CITY.
KENSINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4631 9455 4634 9442 4629 9434 4623 9439
4617 9436 4616 9394 4612 9383 4565 9467
4566 9541 4577 9577 4610 9577 4611 9516
4637 9516 4638 9473
TIME...MOT...LOC 1106Z 290DEG 46KT 4654 9494 4607 9648
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT FRI JUN 25 2010
MNZ041-047-048-251245-
DOUGLAS-POPE-STEVENS-
645 AM CDT FRI JUN 25 2010
...THUNDERSTORMS MOVING INTO DOUGLAS...POPE AND STEVENS COUNTIES
THROUGH 745 AM CDT...
AT 643 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM 6 MILES SOUTHWEST OF ELBOW LAKE. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DONNELLY.
KENSINGTON.
FARWELL.
LOWRY.
STARBUCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4577 9577 4595 9578 4604 9577 4591 9516
4543 9514 4542 9592 4576 9613
TIME...MOT...LOC 1144Z 305DEG 37KT 4591 9603
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 AM CDT FRI JUN 25 2010
MNZ047-048-055-251430-
POPE-STEVENS-SWIFT-
839 AM CDT FRI JUN 25 2010
AT 831 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER NORTHEAST SOUTH DAKOTA...MOVING EAST AT 45 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS...WHICH COULD REACH STEVENS COUNTY AFTER 9 AM.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
DONNELLY.
ALBERTA.
MORRIS.
CYRUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4570 9626 4569 9553 4533 9612 4534 9613
4540 9614 4541 9625 4567 9627
TIME...MOT...LOC 1336Z 274DEG 38KT 4564 9656 4539 9705SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 AM CDT FRI JUN 25 2010
MNZ047-048-054>056-251530-
CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-
925 AM CDT FRI JUN 25 2010
AT 920 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORMS FROM JUST SOUTH OF APPLETON TO 20 MILES SOUTHWEST OF
MORRIS. THE STORMS WERE MOVING EAST AT 45 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LOUISBURG.
APPLETON.
HOLLOWAY.
MILAN.
DANVERS.
CLONTARF.
MONTEVIDEO.
BENSON.
RURAL AREAS SOUTH OF STARBUCK.
LAT...LON 4526 9630 4520 9617 4520 9612 4540 9614
4541 9625 4555 9621 4553 9521 4489 9552
4507 9636
TIME...MOT...LOC 1423Z 279DEG 37KT 4527 9619The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 14:34 UTC.
36 hail, 23 thunderstorm wind, 10 tornado, 5 flash flood. Local standard time, as filed.
Several large tree branches blew into power lines and caused power outages.
Several areas from north of Murdock, to southwest of Sunburg had hail up to golf ball size.
Several areas north, and south of Clara City, Minnesota, reported baseball size hail.
A few trees were blown down southwest of Sunburg, Minnesota.
Several areas from Raymond, to west of Prinsburg, Minnesota, had golfball size hail.
Several areas around Maple Plain, Minnesota, had up to quarter size hail for a few minutes.
Several areas from Plymouth, to Robbinsdale, Minnesota, had dime, and up to quarter size hail for several minutes.
Softball size hail was reported near the intersection of Highway 4, and County Road 5.
This was a measured wind gust at a Minnesota Department of Transportation Weather Station.
Multiple trees were blown down near Clearwater, Minnesota.
Two farmsteads were hit near the intersection of 260th Street and County Road 10, with one receiving considerable damage. A barn was 2/3 destroyed, a harvestore silo was dented in about 70 feet off the ground, a corn crib was flattened, multiple wagons were displaced approximately 50 yards, and a wooden pole rated to 118 mph was cracked at the base.
Several large trees were uprooted northeast of Clearwater, Minnesota.
Several spotters reported hail up to the size of baseballs from near St. George, through Klossner, and north of New Ulm, Minnesota, for several minutes.
The tornado touched down on the west side of Courtland, near Highway 14. The tornado produced EF-1 damage in the town of Courtland, where numerous trees were uprooted and many large tree branches were downed. The tornado continued east- southeast and strengthened in intensity just south of County Highway 25, where it produced EF-2 damage to multiple farmsteads. Damage included total destruction of a barn just west of the intersection of 511th avenue and County Highway 25. Widespread tree damage and snapped electrical transmission lines were also noted.
Numerous spotters, emergency managers and the general public reported very heavy rainfall in a short period of time that caused significant street flooding across portions of the western and northwestern suburbs of the Twin Cities. Around the Medicine Lake area, and Highway 169, 4 feet of flowing water was reported which stalled numerous cars.
Over one foot of water was flowing near the intersection of Interstate 494, and Highway 61.
Over six inches of flowing water was reported.
Significant street flooding was observed near St. Michael, Minnesota.
A barn, and two sheds west of New Ulm, Minnesota, were destroyed due to severe straight-line winds.
A street light pole was bent over due to severe straight line winds.
Numerous trees were blown down near Long Lake, Minnesota.
A tornado moved southeast across mostly open fields, causing only minor damage at a couple of farmsteads. About 1/2 mile southeast of Highway 14 and Garden Avenue, however, it struck a farmstead, demolishing two sheds, and peeling away a portion of a barn roof. The house sustained minor damage, and the tornado uprooted or broke several dozen trees. The tornado then turned south-southeast and hit one more farmstead, knocking down more trees and causing minor damage to a house. The tornado was recorded on video by storm chasers.
Barn walls collapsed and a garage was pushed off its foundation. Power poles were snapped and multiple trees uprooted.
Several reports of golf ball size hail was observed around St. Paul, Minnesota, for several minutes.
The tornado produced widespread damage to campers, roofs, docks, and sheds. Numerous trees were broken or uprooted.
A 50 knot wind gust was measured at the New Ulm, Airport.
Numerous trees were uprooted across Hennepin County, especially in the southeast part in Bloomington, Minnesota, where a trained spotter measured a peak wind gust of 69 mph.
Power lines were blown down across Highway 169, near Mankato, Minnesota.
At 242nd Street and Highway 65, several large trees, up to one foot in diameter were blown down near Blaine, Minnesota.
This tornado damaged several farmsteads. A barn was caved in on a side, roofs of hog barns were blown off, trees were snapped or uprooted, and a wood pole was snapped.
A tornado tore through a wooded area, knocking down or shearing off a couple hundred trees.
Several trees in excess of 8 inches in diameter were blown down west of Rosemount, Minnesota.
Several large trees and power lines were blown down in Cottage Grove, Minnesota.
Significant street flooding occurred on the northwest side of Mankato, Minnesota, where some streets south of Highway 14, and west of U.S. Highway 169 were impassable.
Several large tree limbs were blown down in Hastings, Minnesota.
Hail varied from golf ball to softball size, breaking vehicle windows. The large hail also caused small branches to come down.
Several large tree branches were blown down near Amboy, Minnesota.
A measured wind gust at the New Ulm Airport.
Several power lines and trees were blown down near Minnesota Lake, Minnesota.
Hundreds of trees and some power poles were blown down in a two mile wide swath from southeast of Minnesota Lake to southeast of Wells. Several trees up to 3 feet in diameter were blown down across Highway 22. Sheds and other outbuildings were also damaged. Most of the damage in Wells was in the northern and eastern portions.
Spotter watched tornado move from north to south along 750th Avenue. Corn was damaged, along with a few trees and large branches. Multiple eyewitnesses.
Several dozen large trees were toppled or uprooted.
Several dozen trees were broken or snapped. The top of the elevator was sheared off. Several sheds were destroyed. This was the last tornado from a complex that moved southeast and which produced a series of tornadoes that began around Courtland of Nicollet County.
Several trees and power lines were blown down near Trimont, Minnesota.
Several trees were blown down north of Fairmont, near Northrop, Minnesota.
About a dozen trees were broken or snapped, and shingles were taken off the roof of a barn. Viewed by multiple eyewitnesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229916, 229917, 229919, 229920, 236871, 229918, 229922, 229927, 229921, 229923, 229924, 229925, 236872, 229928, 229932, 229935, 229933, 229937, 229938, 229939, 241894, 229941, 229944, 236881, 241837, 229946, 229947, 239195, 229948, 229949, 236873, 229950, 229951, 229979, 239192, 241827, 241828, 241829, 241830, 241926, and more.